Radiopharmaceutical extravasation can potentially lead to severe soft tissue damage, but little is known about incidence, medical consequences, possible interventions, and effectiveness of these. The aims of this study are to estimate the incidence of extravasation of diagnostic and therapeutic radiopharmaceuticals, to evaluate medical consequences, and to evaluate medical treatment applied subsequently to those incidents.Methods
A sensitive and elaborate literature search was performed in Embase and PubMed using the keywords “misadministration”, “extravasation”, “paravascular infiltration”, combined with “tracer”, “radionuclide”, “radiopharmaceutical”, and a list of keywords referring to clinically used tracers (i.e. “Technetium-99m”, “Yttrium-90”). Reported data on radiopharmaceutical extravasation and applied interventions was extracted and summarised.Results
Thirty-seven publications reported 3016 cases of diagnostic radiopharmaceutical extravasation, of which three cases reported symptoms after extravasation. Eight publications reported 10 cases of therapeutic tracer extravasation. The most severe symptom was ulceration. Thirty-four different intervention and prevention strategies were performed or proposed in literature.Conclusions
Extravasation of diagnostic radiopharmaceuticals is common. 99mTc, 123I, 18F, and 68Ga labelled tracers do not require specific intervention. Extravasation of therapeutic radiopharmaceuticals can give severe soft tissue lesions. Although not evidence based, surgical intervention should be considered. Furthermore, dispersive intervention, dosimetry and follow up is advised. Pharmaceutical intervention has no place yet in the immediate care of radiopharmaceutical extravasation.
This article is freely available, click here to access the full text/PDF